Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 70, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 30, 2023, 7:31 AM CDT for Morton County, Stark County, North Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2023, 7:31 AM CDT (12:31 UTC)
- Expired
- Jul 30, 2023, 8:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Morton County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 117 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 7:33 AM CDT | HAIL 1 | Richardton, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 0.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
082
WUUS53 KBIS 301231
SVRBIS
NDC059-089-301315-
/O.NEW.KBIS.SV.W.0070.230730T1231Z-230730T1315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
731 AM CDT Sun Jul 30 2023
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Western Morton County in south central North Dakota...
Northeastern Stark County in southwestern North Dakota...
* Until 815 AM CDT/715 AM MDT/.
* At 731 AM CDT/631 AM MDT/, a severe thunderstorm was located near
Richardton, or 20 miles east of Dickinson, moving southeast at 20
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Richardton around 740 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4691 10250 4701 10238 4701 10228 4683 10184
4668 10219
TIME...MOT...LOC 1231Z 307DEG 16KT 4693 10235
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
TELKEN3 follow-up statements
786 WWUS53 KBIS 301251 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 751 AM CDT Sun Jul 30 2023 NDC059-089-301315- /O.CON.KBIS.SV.W.0070.000000T0000Z-230730T1315Z/ Morton ND-Stark ND- 751 AM CDT Sun Jul 30 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT/715 AM MDT/ FOR WESTERN MORTON AND NORTHEASTERN STARK COUNTIES... At 750 AM CDT/650 AM MDT/, a severe thunderstorm was located near Richardton, or 25 miles east of Dickinson, moving southeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of western Morton and northeastern Stark Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4691 10250 4699 10224 4683 10184 4668 10219 TIME...MOT...LOC 1250Z 307DEG 16KT 4688 10225 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ TELKEN
831 WWUS53 KBIS 301304 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 804 AM CDT Sun Jul 30 2023 NDC059-089-301315- /O.CON.KBIS.SV.W.0070.000000T0000Z-230730T1315Z/ Morton ND-Stark ND- 804 AM CDT Sun Jul 30 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT/715 AM MDT/ FOR WEST CENTRAL MORTON AND EAST CENTRAL STARK COUNTIES... At 803 AM CDT/703 AM MDT/, a severe thunderstorm was located 7 miles southeast of Richardton, or 28 miles east of Dickinson, moving southeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Hebron and Richardton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4687 10245 4695 10220 4683 10184 4668 10219 TIME...MOT...LOC 1303Z 307DEG 16KT 4684 10218 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ TELKEN
389
WWUS53 KBIS 301314
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
814 AM CDT Sun Jul 30 2023
NDC059-089-301324-
/O.EXP.KBIS.SV.W.0070.000000T0000Z-230730T1315Z/
Morton ND-Stark ND-
814 AM CDT Sun Jul 30 2023
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MORTON AND EAST
CENTRAL STARK COUNTIES WILL EXPIRE AT 815 AM CDT/715 AM MDT/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However nickel
size hail is still possible with this thunderstorm.
LAT...LON 4687 10245 4695 10220 4683 10184 4668 10219
TIME...MOT...LOC 1314Z 307DEG 16KT 4681 10213
$$
TELKENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:55 AM CDT, 36 minutes earlier.
Area forecast discussion, Jul 30, 6:55 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 655 AM CDT Sun Jul 30 2023 .UPDATE... Issued at 641 AM CDT Sun Jul 30 2023 Scattered to numerous showers and thunderstorms continue across the northwest and portions of the central. One cluster of storms has been producing severe hail, with an earlier report of quarter size hail near Heart Butte Dam in northern Grant county. While these storms have shown some signs of weakening, they are still located in an environment characterized by 1000+ J/kg MUCAPE and around 60 knots of effective shear per SPC RAP mesoanalysis. Thus the severe threat may continue for a bit longer across the south central. Large hail will be the biggest threat for any severe storms. We have yet to see much wind from these storms which makes sense given weak DCAPE and marginal 0-3km shear. For this update, just tweaked precipitation chances to better reflect the latest radar updates and CAM trends. && .SHORT TERM...(Today and Tonight) Issued at 305 AM CDT Sun Jul 30 2023 Expect slightly warmer temperatures today with chances of thunderstorms this morning and again tonight. Early this morning, an upper level wave was noted moving into northwestern North Dakota, providing enough lift for some isolated to scattered showers and thunderstorms across portions of the west and central. RAP mesoanalysis suggests that 500 to 1000 J/kg MUCAPE remains in place across the western half of the state, dropping off quickly to the east. Thus the strongest storms should generally remain along and west of the Highway 83 corridor. While limited instability has kept updraft intensity just below severe limits, strong shear will keep the risk for some small hail in the forecast under the stronger cores. After this activity moves out this morning, we should see mainly dry weather through the afternoon as a ridge axis to our west approaches. Chances for showers and thunderstorms once again increase as the next wave brings in some height falls west. By late afternoon and into the evening hours, moderate instability up to 2000 J/kg CAPE is likely to develop across portions of the west (strongest southwest) and strong deep layer shear (up to 60 knots) will once again be in place. Thus, any storms that can develop here will have the potential to be strong to severe. The main threats will be hail to the size of golf balls and winds to 60 mph. CAMs are currently suggesting that an isolated supercell or two could develop over northeastern Montana around 00z to 03z, with additional storms potentially growing upscale over southeastern Montana, moving into North Dakota a bit later. If this line of storms becomes an organized MCS, the wind threat could become a bit greater, but we will have to see how that materializes later tonight. With the ridge axis nudging closer, expect slightly warmer temperatures today with highs in the upper 70s across the eastern Turtle Mountains, to the mid to upper 80s over the southwest. Tonight's lows will generally be in the mid 50s to the lower 60s. .LONG TERM...(Monday through Saturday) Issued at 305 AM CDT Sun Jul 30 2023 Temperatures will continue to warm through midweek before cooling down again to end the week. Expect near daily chances for showers and thunderstorms. Showers and storms will likely be ongoing Monday morning, moving out to the southeast by early afternoon. The next wave then crests the ridge Monday night into Tuesday morning. We will once again have some elevated instability in place across the west collocated with strong shear. Thus, we could see another round of strong to severe storms here with the main threats being large hail to the size of quarters and winds to 60 mph. The next wave moves down from Canada late in the day on Tuesday, bringing more chances of showers and storms mainly to the north and eastern half of the state. The magnitude of shear and instability remains uncertain Tuesday night, but a few stronger storms will once again be possible. We could see a break in precipitation chances Wednesday and Thursday, but at least some chances of hit and miss storms return by the end of the week and into the weekend. Regarding temperatures, we could see a few lower 90s return to the forecast across the west by Monday with a few more lower 90s scattered around Tuesday and Wednesday. Ensembles then suggest another cool down towards the end of the week. By Friday, we could see some highs back into the upper 70s. && .AVIATION...(For the 12Z TAFS through 12Z Monday Morning) Issued at 641 AM CDT Sun Jul 30 2023 Scattered to numerous showers and storms continue across the northwest and portions of the central. Storms may continue to impact KXWA and KBIS for the next hour or two. We may see some brief MVFR to IFR visibilities under any of the heavier storm cores that move overhead here. Otherwise, expect VFR conditions through the period. Additional storms are possible across the west late in the period, but quite a bit of uncertainty remains regarding coverage and placement. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...ZH SHORT TERM...ZH LONG TERM...ZH AVIATION...ZH
Hazardous weather outlook, Jul 30, 6:56 AM CDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 656 AM CDT Sun Jul 30 2023 NDZ001-002-009-010-017>021-031>034-040>046-311200- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver- McLean-Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant- Bowman-Adams-Sioux-Emmons- 656 AM CDT Sun Jul 30 2023 /556 AM MDT Sun Jul 30 2023/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible late this afternoon and tonight. A few could become strong to severe with hail to the size of golf balls and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated thunderstorms are possible late Monday afternoon and night. A few could become strong to severe with wind gusts to 60 mph and large hail to the size of quarters. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-011>013-022-023-025-035>037-047-048-050-051-311200- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells- Foster-Burleigh-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 656 AM CDT Sun Jul 30 2023 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible this morning. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 30, 1:49 AM CDT, 5 hours 42 minutes before
Special Weather Statement National Weather Service Bismarck ND 149 AM CDT Sun Jul 30 2023 NDZ019-021-300730- Mercer ND-McLean ND- 149 AM CDT Sun Jul 30 2023 ...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN MCLEAN AND NORTH CENTRAL MERCER COUNTIES THROUGH 230 AM CDT... At 148 AM CDT, a strong thunderstorm was located 11 miles west of Roseglen, or 30 miles west of Garrison, moving southeast at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Beulah Bay Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4761 10158 4742 10186 4773 10223 4785 10207 TIME...MOT...LOC 0648Z 311DEG 28KT 4773 10208 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH TELKEN
Special weather statement, Jul 30, 5:19 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
519 AM CDT Sun Jul 30 2023
NDZ033-034-301100-
Stark ND-Morton ND-
519 AM CDT Sun Jul 30 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN MORTON
AND NORTHEASTERN STARK COUNTIES THROUGH 600 AM CDT/500 AM MDT/...
At 519 AM CDT/419 AM MDT/, a strong thunderstorm was located near
Richardton, or 20 miles east of Dickinson, moving southeast at 15
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Richardton around 530 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4671 10232 4694 10253 4701 10239 4701 10224
4689 10187 4672 10200
TIME...MOT...LOC 1019Z 314DEG 14KT 4693 10235
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
TELKENSpecial weather statement, Jul 30, 5:22 AM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
522 AM CDT Sun Jul 30 2023
NDZ034-042-301100-
Grant ND-Morton ND-
522 AM CDT Sun Jul 30 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL MORTON AND
NORTH CENTRAL GRANT COUNTIES THROUGH 600 AM CDT/500 AM MDT/...
At 521 AM CDT/421 AM MDT/, a strong thunderstorm was located 7 miles
southeast of Glen Ullin, or 36 miles south of Beulah, moving east at
25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Almont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4673 10202 4690 10188 4673 10081 4639 10098
4638 10130
TIME...MOT...LOC 1021Z 291DEG 23KT 4673 10174
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
TELKENSpecial weather statement, Jul 30, 5:52 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
552 AM CDT Sun Jul 30 2023
NDZ033-034-041-042-301130-
Grant ND-Hettinger ND-Stark ND-Morton ND-
552 AM CDT Sun Jul 30 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
HETTINGER, WEST CENTRAL MORTON, SOUTHEASTERN STARK AND NORTHWESTERN
GRANT COUNTIES THROUGH 630 AM CDT/530 AM MDT/...
At 552 AM CDT/452 AM MDT/, a strong thunderstorm was located 8 miles
southwest of Hebron, or 32 miles east of Dickinson, moving southeast
at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Heart Butte Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4680 10226 4691 10213 4670 10156 4653 10166
4645 10202
TIME...MOT...LOC 1052Z 306DEG 22KT 4679 10212
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
TELKENLocal storm report, Jul 30, 6:27 AM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
627 AM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 AM Hail Heart Butte Dam 46.59N 101.81W
07/30/2023 E1.00 inch Grant ND Trained Spotter
Mostly dimes to nickels but a few as big as
a quarter. Time estimated from radar.
&&
ZHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:40 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie | 65 min |
| Jul 29, 7:50 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Stark | 55 min |
| Jul 29, 8:25 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 65 min |
| Jul 29, 8:28 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Hettinger, Slope, Stark | 62 min |
| Jul 29, 9:24 PM CDT | Special Weather Statement | BIS | Mercer | 36 min |
| Jul 30, 12:08 AM CDT | Special Weather Statement | BIS | Mountrail | 37 min |
| Jul 30, 1:25 AM CDT | Special Weather Statement | BIS | Ward | 50 min |
| Jul 30, 1:49 AM CDT | Special Weather Statement | BIS | McLean | 41 min |
| Jul 30, 5:19 AM CDT | Special Weather Statement | BIS | Stark | 41 min |
| Jul 30, 5:22 AM CDT | Special Weather Statement | BIS | Morton | 38 min |
| Jul 30, 5:52 AM CDT | Special Weather Statement | BIS | Grant | 38 min |
| Jul 30, 6:11 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 49 min |
| Jul 30, 7:09 AM CDT | Severe Thunderstorm Warning | BIS | Grant | 51 min |
| Jul 30, 7:56 AM CDT | Severe Thunderstorm Warning | BIS | Sioux | 49 min |
| Jul 30, 8:38 AM CDT | Areal Flood Advisory | BIS | Grant, Morton, Stark | 3 hr |
| Jul 30, 8:52 AM CDT | Severe Thunderstorm Warning | BIS | Sioux | 53 min |
| Jul 30, 9:02 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 73 min |
| Jul 30, 9:21 AM CDT | Areal Flood Advisory | BIS | Sioux | 111 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.